Alert archive / Alabama / Tornado Warnings in 2004

Tornado Warning 23, NWS Huntsville, AL

October 18, 2004Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Oct 18, 2004, 4:05 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2004, 4:05 PM CDT (21:05 UTC)
Expired
Oct 18, 2004, 4:45 PM CDT
In force
40 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 4:45 PM CDTTSTM WND DMG2 E Riverton, ALTREES AND POWERLINES DOWN IN RIVERTON AREA.
Oct 18, 4:55 PM CDTTSTM WND DMG15 W Florence, ALTREES DOWN IN COLBERT PARK AREA.
Oct 18, 4:55 PM CDTTORNADO12 Nnw Florence, ALSPOTTER REPORT TORNADO ON THE GROUND NEAR COUNTY RD 6 AND COUNTY RD 9...JUST NORTHWEST OF PETERSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 3:20 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
3.3
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 182105
TORHUN
ALC033-077-182145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 PM CDT MON OCT 18 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 445 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO 14 MILES WEST OF CHEROKEE...MOVING EAST AT 30 MPH. THIS  
  EXTENDS THE EARLIER TORNADO WARNING.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  CHEROKEE.
  UNDERWOOD-PETERSVILLE.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS 
POSSIBLE BETWEEN YOU AND THE STORM. STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.

LAT...LON 3489 8830 3471 8826 3478 8757 3502 8763

$$

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 18, 3:22 PM CDT, 43 minutes earlier.

Area forecast discussion, Oct 18, 3:22 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT MON OCT 18 2004

.UPDATE...
VERY STRONG CONVECTION OCCURING ACROSS NERN MS...MOVING EWD TOWARDS
NWRN AL. AFTER DISCUSSION WITH SPC...A TORNADO WATCH WILL BE ISSUED
FOR THE ENTIRE HUN CWA EXCEPT FOR CULLMAN COUNTY. AFTN PUBLIC PKG
WILL BE ISSUED SHORTLY WITH APPROPRIATE WORDING AND HEADLINES...
&&

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
FOCUS IN THE SHORT TERM OBVIOUSLY CENTERS ON POPS OVER THE NEXT
24-36 HRS...AND POTENTIAL FOR SVR WX. AS NOTED PARTICULARLY WELL IN
RECENT SPC DAY 2 OUTLOOKS...LACK OF LARGE-SCALE FORCING MECHANISMS
COMPLICATES THIS ISSUE GREATLY ONCE THE SHORTWAVE PASSES OFF TO THE
NW. IN ADDITION...MODELS HAVE HAD GREAT DIFFICULTY HANDLING THIS
PATTERN...AND THIS CONTINUED WITH RELATIVELY POOR HANDLING OF STORMS
THIS MORNING.

PUTTING THAT ASIDE...ETA SEEMS TO SUGGEST THAT THE BEST POTENTIAL
FOR CONVECTION OVERNIGHT WILL BE ACROSS THE ARK-LA-MISS REGION NEAR
JAN...WITH THE BEST INSTABILITY AND MOISTURE...AND THE STRONGER
OVERALL DYNAMICS. WARM FRONT WILL REMAIN WELL TO OUR N SO THAT
FOCUSING MECHANISM IS ALSO PROBABLY OUT OF RANGE. IF STORMS DO
FIRE TO THE SW...THERE IS A DECENT CHANCE THAT THIS WILL STARVE
MOISTURE NEEDED FOR LOCAL DEVELOPMENT. FOR TEMPS...WILL TREND
TOWARDS THE WARMER ETA MOS FOR MINS.

COMPLEX THAT COULD DEVELOP OVERNIGHT DOES HAVE THE POTENTIAL TO
TRANSLATE EWD AND CREATE A WET/STORMY MORNING ACROSS THE TN VALLEY.
AM HRS DO LOOK LIKE THE BEST CHANCE OF RAIN WITH SOME SEMBLANCE OF A
LLVL JET AND BETTER INSTABILITY...BUT THINK ANY SVR ACTIVITY HERE
WILL PROBABLY BE PRETTY ISOLATED. BOTH THE DYNAMICS AND INSTABILITY
WEAKEN DURING THE DAY...SO PLAN TO EMPHASIZE MORNING AS A BETTER
TIME FOR RAINFALL IN THE GRIDS AND ZONES. ALSO PLAN TO TREND AGAIN
TOWARDS THE COOLER ETA MOS FOR MAX TEMPS TOMORROW...AS WIDESPREAD
CLOUD COVER AND RAINFALL SHOULD KEEP HEATING TO A MINIMUM.

THINGS SHOULD BEGIN TO DRY OUT TUES NIGHT INTO WED AS UPR RIDGING
BEGINS TO DEVELOP...AND REMAINDER OF THE PD LOOKS DRY AS HIGH
PRESSURE BUILDS. GOING TEMPS AND FCST LOOKED PRETTY GOOD FOR THIS
TIME PD...WITH ONLY MINOR CHANGES MADE.

EXTENDED (THURSDAY THROUGH MONDAY)...
DAYS 4-7 HINGE LARGELY ON THE STRENGTH OF AN UPR-LVL RIDGE...WHETHER
IT IS STRONG ENOUGH TO DEFLECT A SHORTWAVE OVER THE MID MS AND OH
VALLEYS. THERE IS A BIT MORE SPREAD IN THE MED-RANGE MODELS
CENTERING PRIMARILY ON THE STRENGTH OF THE HIGH AND THE EXACT TIMING
AND STRENGTH OF THE SHORTWAVE...BUT THERE IS NOT QUITE ENOUGH SPREAD
TO HAVE A SIGNIFICANT PREFERENCE. IN GENERAL...DOESNT LOOK LIKE A
VERY DIFFERENT FCST EITHER...AS A STRONG FRONT WILL APPROACH THE
AREA DURING THE WEEKEND...BUT FIZZLE OUT AS HIGHLY-AMPLIFIED FLOW
BECOMES MORE ZONAL AGAIN. MODELS NOW DEPICT A SECOND SHORTWAVE
DIGGING IN ACROSS THE NERN CONUS WHICH GIVES NEW LIFE TO THE FRONT
JUST BEYOND DAY 7...BUT WILL MAKE THE FCST DRY FOR MONDAY ATTM.

NOT MANY CHANGES MADE TO THE EXTENDED...WITH JUST MINOR ADJUSTMENTS
IN TIMING FOR THE WEEKEND AND THE USUAL TWEAKS TO TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  75  61  78 /  60  60  30  20
SHOALS        66  75  61  79 /  80  70  30  20
CULLMAN       66  76  63  79 /  60  60  30  20
FAYETTEVILLE  64  75  62  78 /  60  60  30  20
FT PAYNE      64  75  63  77 /  50  60  30  20
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH ALZ001>ALZ010 THRU 8PM.
TN...TORNADO WATCH TNZ076-TNZ096-TNZ097 THRU 8PM.
&&

BCC/27
Hazardous weather outlook, Oct 18, 1:05 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT MON OCT 18 2004

ALZ001>010-016-TNZ076-096-097-191000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
105 PM CDT MON OCT 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON HOURS AS AN UPPER LEVEL DISTURBANCE PUSHES EASTWARD FROM
THE MISSISSIPPI VALLEY. A FEW THUNDERSTORMS COULD PRODUCE WIND
GUSTS UP TO 40 MPH...MAINLY ACROSS NORTHWEST ALABAMA. HOWEVER...
LIMITED INSTABILITY WILL PREVENT WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT.

BY LATER TODAY...A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE
EASTWARD OUT OF WEST TENNESSEE AND NORTH MISSISSIPPI WHICH WILL
CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH THE
EVENING HOURS. ONCE AGAIN A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE
BUT THE THREAT FOR SEVERE WEATHER REMAINS LOW.

AT THIS TIME...IT APPEARS THAT THERE MAY BE A BREAK IN THE
PRECIPITATION DURING THE LATE EVENING AND INTO THE OVERNIGHT HOURS.
ANOTHER COMPLEX OF SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER
ARKANSAS...LOUISIANA...AND MISSISSIPPI OVERNIGHT TONIGHT WHICH MAY
BEGIN TO AFFECT THE REGION TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

IF THE COMPLEX OF SHOWERS AND THUNDERSTORMS DOES DEVELOP WEST OF THE
AREA TONIGHT...A ROUND OF SHOWERS AND THUNDERSTORM WILL MOVE ACROSS
THE AREA MAINLY DURING THE MORNING ON TUESDAY. WHILE AN ISOLATED
SEVERE THUNDERSTORM OR TWO WILL BE POSSIBLE...WITH THE MAIN THREAT
BEING GUSTY STRAIGHT LINE WINDS...A WIDESPREAD SEVERE WEATHER
EVENT APPEARS UNLIKELY.

ANOTHER UPPER LEVEL DISTURBANCE MAY HELP TRIGGER SOME MORE SHOWERS
AND THUNDERSTORMS ACROSS MISSISSIPPI LATE TUESDAY AFTERNOON...WHICH
MAY IN TURN MOVE ACROSS THE AREA TUESDAY EVENING.  HOWEVER...
CONFIDENCE IN ADDITIONAL REDEVELOPMENT IS LOW.

BEYOND TUESDAY...UPPER RIDGING WILL RESULT IN DECREASED RAIN CHANCES
FOR MID TO LATE WEEK. A WEAKENING FRONT WILL APPROACH THE AREA OVER
THE WEEKEND WHICH WILL BRING A CHANCE FOR SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AT THAT TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMA OFFICIALS
ARE ENCOURAGED TO MONITOR THE FORECAST FOR THROUGH TUESDAY.

09

In the hours before

Special weather statement, Oct 18, 3:04 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 PM CDT MON OCT 18 2004

ALZ001-002-182030-
COLBERT-LAUDERDALE-
304 PM CDT MON OCT 18 2004

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM APPROACHING
NORTHWEST ALABAMA...

AT 3 PM...A STRONG THUNDERSTORM OVER NORTHEAST MISSISSIPPI WAS MOVING
EAST AT 50 MPH TOWARD THE WATERLOO AREA OF LAUDERDALE COUNTY...AND
THE RIVERTON AREA OF COLBERT COUNTY. BASED ON THE CURRENT MOVEMENT...
THE STORM WILL REACH THAT AREA AROUND 330 PM.

THIS STORM IS ROTATING... AND IF IT KEEPS ITS CURRENT STRENGTH...
IT WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH OR
MORE AND LARGE HAIL. PLEASE STAY TUNED FOR UPDATES AND POSSIBLE
WARNINGS.

SCHAUB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:35 PM CDTTornado WarningHUNColbert, Lauderdale40 min
Oct 18, 4:42 PM CDTTornado WarningHUNLauderdale48 min
Oct 18, 5:28 PM CDTTornado WarningHUNLauderdale47 min
Oct 18, 5:53 PM CDTTornado WarningHUNLimestone37 min
Oct 18, 6:10 PM CDTTornado WarningHUNLauderdale35 min
Oct 18, 6:27 PM CDTTornado WarningHUNLimestone33 min

Nearby

Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.